Delaware, 2003

Strong Wind in Delaware, January 11, 2003

January 11, 2003 · NWS PHI · 1 event in 1 county or zone

Gusty northwest winds accompanied a band of snow showers and snow flurries as they moved through Delaware. Peak wind gusts were mainly between 30 and 50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty northwest winds accompanied a band of snow showers and snow flurries as they moved through Delaware. Peak wind gusts were mainly between 30 and 50 mph. The highest reported wind gusts were 51 mph in Lewes (Sussex County) and 44 mph at the Dover Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 10, 9:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 10, 9:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
935 PM EST FRI JAN 10 2003

SML CRAFT GOING UP IN THE UPR DE BAY.

-------------------------------------

PREVIOUSLY...

UPDATED TO ACCOUNT FOR A FEW MORE CLOUDS AND SOME PERSISTENT
FLURRIES. TWEAKED THE RDF TO MORE CLOSELY MATCH CURRENT CONDITIONS.
OTHERWISE NO CHANGES. PREV AFD IS BELOW.

MPD

*****************************************************************

AND BEFORE THAT...

CAA WILL CONTINUE THRU THE NIGHT. LOW LEVEL MOIST AND CYCLONIC FLOW
WILL KEEP CHC SNSH OVER NW ZONES TONIGHT INTO SAT. AN ENFORCING SHOT
OF ARCTIC AIR FOR SUNDAY WILL KEEP THE DEEP FREEZE GOING. TEMPS HAVE
STAYED CLOSE TO THE MAV NUMBERS.

MARINE...WILL KEEP THE SMALL CRAFT GOING ON COAST AND LOWER DEL BAY.

FCSTID = 10

ZEV

.PHI...SML CRAFT ADVY CST AND DE BAY.
Hazardous weather outlook, Jan 10, 4:50 AM EST, 20 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-101145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EST FRI JAN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Inland Sussex

When
January 11, 1:00 AM EST to 3:00 AM EST
Where
Inland Sussex forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343849.